Energy drinks linked to sudden heart attacks
Researchers have warned that energy drinks are dangerous for hearts of adolescents and young adults as they increase the risk of heart diseases and in cases where there is a history of cardiac problem, they tend to multiple the risks.
An international research team led by Fabian Sanchis-Gomar, PhD, MD, of the Research Institute of Hospital 12 de Octubre (“i+12”), Madrid, Spain, noted that EDs can trigger sudden cardiac deaths in young, apparently healthy individuals.
For persons with underlying heart diseases, the risk of triggering sudden arrhythmic death syndrome (SADS) or other arrhythmias can be significant. Even atrial fibrillation (AF), normally uncommon in children without structural heart disease, has been observed in a 13-year-old adolescent boy during a soccer training session after ingesting EDs.
It is estimated that 31 per cent of 12- to 19-year old adolescents regularly consume EDs. These beverages often contain high amounts of labeled caffeine. However, they can contain “masked” caffeine, in the form of guarana, for example, which comes from a Brazilian plant and is identical to caffeine found in coffee beans, but at twice the concentration. The addition of guarana and other substances such as ginseng and taurine in variable quantities may generate uncertain interactions.
Dr. Sanchis-Gomar and his co-investigators, Dr. Pareja-Galeano (Universidad Europea de Madrid), Dr. Cervellin, Dr. Lippi (Academic Hospital of Parma), and Dr. Earnest (Texas A&M University), caution that:
- One can (250 mL) of an ED per day is safe for most healthy adolescents.
- ED consumption before or during sports practice should be avoided
- Adolescents with clinically relevant underlying medical conditions should consult cardiologists before drinking EDs.
- Excessive ED consumption together with alcohol or other drugs, or both, may lead to adverse effects, including death.
Dr. Sanchis-Gomar said that physicians are advised to ask adolescent patients whether they consume EDs, to be aware of the symptoms of ED overconsumption, and to discuss the dangers of EDs alone and mixed with alcohol. It is important for physicians to understand the lack of regulation in caffeine content and other ingredients of these high-energy beverages and their complications so that parents and children can be educated about the risk of cardiac arrhythmias and the potential development of anxiety and phobias accompanying excessive ED consumption.
The authors also urge that concerns should be communicated to parents and educators, who may be inadvertently guilty of promoting overconsumption of caffeine.
The study is published in the Canadian Journal of Cardiology.